Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 29, NWS Nashville, TN

December 16, 1996Benton County, Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 16, 1996, 9:25 PM CST for Benton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 1996, 9:25 PM CST (03:25 UTC)
Expired
Dec 17, 1996, 12:30 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Benton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 170327
FFWBNA
TNC005-170630-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CST MON DEC 16 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST TENNESSEE
 
   ...BENTON COUNTY
 
AT 924 PM CST...DOPPLER RADAR INDICATED SLOW MOVING RAINSHOWERS
CONTINUOUSLY MOVING ACROSS THE CAMDEN AND BIG SANDY AREAS. WITH EXPECTED
CONTINUED HEAVY RAINFALL OVER THE AREA...FLOODING WILL OCCUR. YOU SHOULD
MOVE TO HIGHER GROUND IMMEDIATELY.
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
TT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 7:17 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 16, 7:17 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CST MON DEC 16 1996

MN FCST CONCERNS FOR TNGTS UPDATE IS LWRG TEMPS IN NW AND WRN ZNS OF
MY FA AND TIMING SLO EWD MVMT OF CDFNT THRU FA.

SFC LO PRES CONTS TO DVLP ALNG THE FNTL BNDRY IN CNTRL MS AS OF 01Z
STREAMLINE ANALYSIS. XPCT THAT FNTL BNDRY WL MV SLGTLY EWD OVRNGT AS
CURRENTLY FCST W/ZN GROUPING W/LO PROGGED TO MV RPDLY NEWD UP FNT INTO
FA TNGT INTO KY BY ERLY TUE.

W/RAIN CONTG ACRS FA AND STIL TRAINING NWD UP OUT OF MS/AL THIS EVE...
RECOMMEND 100 PCT POP FA-WIDE OVRNGT. LIKE THE REST OF THE TIMING OF
PCPN ENDING DURG AM HRS AS FIRST CDFNT BEGINS TO GET PUSHED EWD BY
STG UPR TROF MVG SE/EWD TWD FA FM CNTRL PLNS.

AM SOMEWHAT CONCERNED ABT LTR PD BY WED FOR FA AS STG ARCTIC CDFNT
SHUD CONT TO MV THRU FA DURG DAY. GRIDDED MACROS INDCT THAT 1000-H85
THICKNESS AND 1000-H5 THICKNESS WL GRADUALLY LWR DURG DAY ON WED AND
RECOMMEND THAT MID SHIFT TAKE A LOOK AT 0,0Z MDL DATA TO CONSIDER PCPN
TYPE ON WED. PCPN TYPE LUKS TO BE A TOUGH CALL ATTM.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:44 PM CSTFlash Flood WarningOHXCheatham, Davidson, Montgomery, Robertson, Williamson3 hr
Dec 16, 9:44 PM CSTFlash Flood WarningOHXSumner, Wilson3 hr
Dec 16, 10:08 PM CSTFlash Flood WarningOHXRutherford3 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.